Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 96, NWS Buffalo, NY

November 16, 2006Cayuga County, Oswego County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Nov 16, 2006, 3:26 PM EST for Cayuga County, Oswego County, New York. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 16, 2006, 3:26 PM EST (20:26 UTC)
Expired
Nov 16, 2006, 4:30 PM EST
In force
64 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

Counties Cayuga County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 79 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 16, 3:57 PM ESTTSTM WND DMGFulton, NYTREE LIMBS DOWN ON CAYUGA STREET FROM THUNDERSTORM WINDS. POWER OUTAGES AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2006-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2006-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 162027
SVRBUF
NYC011-075-162130-
/O.NEW.KBUF.SV.W.0096.061116T2026Z-061116T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
326 PM EST THU NOV 16 2006

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAYUGA COUNTY IN CENTRAL NEW YORK
  OSWEGO COUNTY IN CENTRAL NEW YORK

* UNTIL 430 PM EST

* AT 316 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A   
  LINE EXTENDING FROM 30 MILES NORTHWEST OF OSWEGO TO 5 MILES        
  NORTHEAST OF MONTEZUMA...AND MOVING NORTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FULTON BY 335 PM EST...
  OSWEGO BY 340 PM EST...
  NINE MILE POINT BY 350 PM EST...
  SELKIRK BEACH AND PULASKI BY 400 PM EST...

LAT...LON 4385 7703 4304 7660 4351 7607 4400 7654

$$

NIZIOL
2 follow-up statements
000 
WWUS51 KBUF 162054
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
352 PM EST THU NOV 16 2006

NYC011-162102-
/O.CAN.KBUF.SV.W.0096.000000T0000Z-061116T2130Z/
CAYUGA NY-
352 PM EST THU NOV 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR CAYUGA COUNTY IS CANCELLED...

 THE STORMS HAVE MOVED EAST OF THE COUNTY AND ARE NO LONGER A THREAT.

LAT...LON 4345 7658 4321 7596 4351 7607 4400 7654

$$

NYC075-162130-
/O.CON.KBUF.SV.W.0096.000000T0000Z-061116T2130Z/
OSWEGO NY-
352 PM EST THU NOV 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EST
FOR OSWEGO COUNTY...

AT 340 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED 
ALONG A LINE EXTENDING FROM OSWEGO THROUGH FULTON TO SYRACUSE MOVING 
NORTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PULASKI BY 405 PM EST...

LAT...LON 4345 7658 4321 7596 4351 7607 4400 7654

$$

NIZIOL
000 
WWUS51 KBUF 162129
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
428 PM EST THU NOV 16 2006

NYC075-162138-
/O.EXP.KBUF.SV.W.0096.000000T0000Z-061116T2130Z/
OSWEGO NY-
428 PM EST THU NOV 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR OSWEGO COUNTY EXPIRES AT 430
PM EST...

THE STORMS WERE EXITING THE COUNTY AND CONTINUING EAST ACROSS THE 
NORTH COUNTRY SO THE THREAT FOR SEVERE WEATHER HAS ENDED. 

LAT...LON 4345 7658 4321 7596 4351 7607 4400 7654

$$

NIZIOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 16, 11:06 AM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Nov 16, 11:06 AM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1106 AM EST THU NOV 16 2006

.UPDATE...

AREA RADARS SHOW AN EXTENSIVE PLUME OF STEADY RAIN HEADING INTO
WESTERN AND CENTRAL NEW YORK STATE THIS MORNING. EXPECT THIS TREND
TO CONTINUE INTO THE AFTERNOON AS VERY MOIST AIR SURGES AHEAD OF
THE SLOW MOVING LOW. ONE HOUR PCPN ESTIMATES FROM KCCX (STATE
COLLEGE) RADAR SHOW 0.50 TO 0.75 INCH OF RAIN FALLING ACROSS
WARREN AND MCKEAN COUNTIES...JUST SOUTH OF THE NY STATE BORDER.
BASED ON THIS TREND...FLOODING IS BECOMING A BIGGER CONCERN WITH
3 HOUR FFG VALUES RANGING BETWEEN 1.5 TO 2.0 INCHES. THE ONE BIT
OF GOOD NEWS IS THAT THE HEAVIEST RAIN WILL BE SHIFTING TO THE
EAST AS THE DRY SLOW OVER CENTRAL OHIO WORKS INTO WESTERN NEW YORK
STATE DURING THE AFTERNOON. THE MAIN UPDATE TO THE FORECAST WILL
BE TO EMPHASIZE PERIODS OF HEAVY RAIN THIS AFTERNOON.

&&

.PREV DISCUSSION...
/ISSUED 313 AM EST THU NOV 16 2006/

SHORT TERM /TODAY THROUGH SATURDAY/...

AN UPPER LOW BRINGS LIKELY SHOWERS ON FRIDAY. WE HAVE LEFT THE
PRECIPITATION LIQUID FRIDAY NIGHT, SINCE IT IS TOO WARM ALOFT FOR
ICE CRYSTAL FORMATION, AND TEMPERATURES JUST ABOVE FREEZING OVER
HIGHER ELEVATIONS SHOULD PREVENT FREEZING DRIZZLE, BUT THERE IS AN
OUTSIDE CHANCE OF IT OCCURRING.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...

THIS PERIOD WILL HAVE TWO DISTINCT PARTS TO IT. IT WILL INITIALLY BE
CHARACTERIZED BY SEASONABLY LOW TEMPERATURES AND SCATTERED SNOW
SHOWERS...BUT THEN THE REGION WILL UNDERGO A WARMING TREND WITH FAIR
WEATHER. THE REASON FOR THE TWO PART REGIME WILL BE A PERSISTENT
GREAT LAKES H5 TROUGH THAT WILL GRUDGINGLY BE DISPLACED BY A FLAT
RIDGE WITH ORIGINS IN THE PLAINS.

THIS FLAT RIDGE WILL SET UP A ZONAL FLOW BY THE MIDDLE OF NEXT
WEEK...ALLOWING TEMPERATURES TO RETURN TO NORMAL LEVELS. IN
FACT...MERCURY LEVELS WILL THEN CONTINUE TO RISE LATE NEXT WEEK TO
ABOVE NORMAL VALUES. SOME DETAILS...

THE LAST IN A SERIES OF SHORT WAVES WILL DROP ACROSS THE EASTERN
GREAT LAKES SATURDAY NIGHT AND SUNDAY. THIS WILL HELP TO REINFORCE
THE CHILLY AIR THAT WILL BE IN PACE AS H8 TEMPERATURES ARE EXPECTED
TO FALL TO ABOUT -10C IN ITS WAKE SUNDAY NIGHT. SCATTERED SNOW
SHOWERS ARE EXPECTED ACROSS THE REGION AS A RESULT...WITH SOME
MULTIBAND LAKE SNOWS SOIUTHEAST OF BOTH LAKES ERIE AND ONTARIO
LATER SUNDAY AND SUNDAY NIGHT.

RIDGING OVER THE WESTERN GREAT LAKES SUNDAY NIGHT WILL THEN BUILD
TO THE EAST ACROSS ALL OF THE GREAT LAKES REGION MONDAY AND
TUESDAY. THIS WILL SHUT OFF THE SCATTERED LAKE SNOW SHOWERS AND
WILL EVENTUALLY LEAD TO A MODERATION IN TEMPERATURES FOR THE
MIDDLE OF THE WEEK.

AVIATION...

VFR CONDITIONS WILL PREVAIL...BUT SOME IFR CEILINGS ARE POSSIBLE
IN HEAVIER RAIN AREAS TODAY WITH VSBYS IN THE RAIN AND FOG THIS
MORNING DROPPING TO THE MVFR RANGE MAINLY ACROSS WESTERN AREAS.
LOW LEVEL WIND SHEAR WILL CONTINUE THROUGH LATE MORNING WHEN
MIXING WILL INCREASE SURFACE WINDS.

SFC WINDS WOULD THEN GUST OVER 25 KNOTS FOR SOME SITES THIS
AFTERNOON...MAINLY FOR THE WESTERN SITES LIKE BUFFALO, NIAGARA
FALLS AND JAMESTOWN. SE WINDS COMING DOWN THE BLACK RIVER VALLEY
EAST OF LAKE ONTARIO WILL ALSO INCREASE TO AT LEAST 20 TO 25 KNOTS
THIS AFTERNOON WITH SOME GUSTS OVER 30 KNOTS. THIS WILL ESPECIALLY
AFFECT THE FORT DRUM AREA INTO THIS EVENING.

MARINE...

LOW PRESSURE MOVING NORTH OVER LAKE ERIE WILL BRING INCREASING SOUTHEAST
WINDS TODAY, BUT WINDS WILL BE OFFSHORE WHICH SHOULD KEEP THE
HIGHER WAVES OVER CANADIAN WATERS. ON LAKE ONTARIO EASTERLY WINDS
TODAY WILL INCREASE ENOUGH TO PUT UP SMALL CRAFT ADVISORIES FOR
THE NIAGARA RIVER TO SODUS BAY ALONG LAKE ONTARIO ALTHOUGH THE
HIGHEST WAVES SHOULD BE FROM ROCHESTER WEST. THE WINDS SHOULD
BECOME MORE SOUTHEAST LATER TODAY WHICH SHOULD ALLOW THE WAVES TO
DROP BACK BELOW SMALL CRAFT CRITERIA AFTER 5 PM

LATE TONIGHT THE STORM IS FORECAST TO LIFT NORTHEAST INTO CANADA.
THE WINDS WILL BECOME BETTER ALIGNED FROM THE SW ON FRIDAY SO THE
WINDS AND WAVES SHOULD BECOME HIGH ENOUGH THAT SMALL CRAFT
ADVISORIES WILL LIKELY BE NEEDED FOR THE NY SHORES OF LAKE ERIE
FRIDAY AND THE EASTERN END OF LAKE ONTARIO.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR LOZ042-043 UNTIL 5 PM THURSDAY.

&&

UPDATE...TJP
Hazardous weather outlook, Nov 16, 2:48 AM EST, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
248 AM EST THU NOV 16 2006

NYZ001>008-010>014-019>021-085-170800-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
248 AM EST THU NOV 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-061-LOZ042>045-062>065-SLZ022-024-170800-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
248 AM EST THU NOV 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
LAKE ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LEZ020-170800-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
248 AM EST THU NOV 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Nov 16, 3:08 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
308 PM EST THU NOV 16 2006

NYZ004>008-162315-
WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...NEWARK...FAIR HAVEN...OSWEGO...
WATERTOWN...LOWVILLE
308 PM EST THU NOV 16 2006

...BAND OF HEAVY RAIN THIS AFTERNOON...

A LINE OF HEAVY RAIN ORIENTED NORTH TO SOUTH...FROM SODUS SOUTH TO
PHELPS...AT 3 PM WILL MOVE EASTWARD ACROSS WAYNE COUNTY...THEN
THROUGH CAYUGA AND INTO OSWEGO COUNTIES. THE LINE WILL REACH
OSWEGO AROUND 4 PM...AND THEN ACROSS I-81 BY 430 PM. EXPECT A
PERIOD OF VERY HEAVY RAIN AS THIS LINE MOVES EASTWARD...WITH OVER
A TENTH OF MEASURABLE RAIN POSSIBLE EVERY 10 MINUTES WHILE
UNDERNEATH THE RAIN BAND. SOME AREAS MAY RECEIVE NEARLY A HALF
INCH OF RAIN IN ABOUT A HALF HOUR. THIS MAY CAUSE LOCAL PONDING
ALONG AREA ROADWAYS. AND QUICK RISES IN AREA STREAMS.

BE PREPARED AND SLOW DOWN IF DRIVING AS VISIBILITIES WILL DROP QUICKLY AS
THIS LINE MOVES THROUGH YOUR AREA.

ZAFF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 3:30 PM ESTSpecial Marine WarningBUF60 min
Nov 16, 4:11 PM ESTSevere Thunderstorm WarningBUFJefferson64 min
Nov 16, 4:21 PM ESTSevere Thunderstorm WarningBUFLewis54 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.